Alert archive / California / Wind Advisories in 2017

Wind Advisory 20, NWS Phoenix, AZ

May 24, 2017Imperial County, California

NWS Phoenix, AZ issued this wind advisory at May 24, 2017, 2:42 AM PDT for Imperial County, California. It took effect at May 24, 2017, 5:00 PM PDT. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
May 24, 2017, 2:42 AM PDT (09:42 UTC)
In effect from
May 24, 2017, 5:00 PM PDT
Expired
May 26, 2017, 5:00 AM PDT
In force
36 hr
Issued by
NWS Phoenix, AZ

County Imperial County, CA

The radar

The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 9.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 00:00Z on 2017-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 00:00Z on 2017-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5439 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

121 
WWUS75 KPSR 240942
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
242 AM MST Wed May 24 2017

CAZ562-242200-
/O.NEW.KPSR.WI.Y.0020.170525T0000Z-170526T1200Z/
Imperial County Southwest-
Including the city of Mountain Spring
242 AM PDT Wed May 24 2017

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM PDT
FRIDAY...

The National Weather Service in Phoenix has issued a Wind
Advisory, which is in effect from 5 PM this afternoon to 5 AM PDT
Friday. 

* AFFECTED AREA...Far southwest Imperial County.

* TIMING...This afternoon through Friday morning.

* WINDS...West winds 25 to 35 mph with gusts to 50 mph.

* IMPACTS...Elevated winds and strong gusts may create dangerous 
  driving conditions for high profile vehicles along Interstate 
  8 west of El Centro. Locally reduced visibilities due to 
  blowing dust are also possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ566-242200-
/O.NEW.KPSR.WI.Y.0020.170525T2100Z-170526T1200Z/
Imperial County West-
Including the cities of Coolidge Springs, Salton City, Winona, 
Coyote Wells, Ocotillo, and Plaster City
242 AM PDT Wed May 24 2017

...WIND ADVISORY IN EFFECT FROM 2 PM THURSDAY TO 5 AM PDT
FRIDAY...

The National Weather Service in Phoenix has issued a Wind
Advisory, which is in effect from 2 PM Thursday to 5 AM PDT
Friday. 

* AFFECTED AREA...Far western Imperial County.

* TIMING...Thursday afternoon through Friday morning.

* WINDS...West winds 25 to 35 mph with gusts to 50 mph.

* IMPACTS...Elevated winds and strong gusts may create dangerous
  driving conditions for high profile vehicles. Locally reduced 
  visibilities due to blowing dust are also possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
3 follow-up statements
193 
WWUS75 KPSR 250918
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
218 AM MST Thu May 25 2017

CAZ562-252200-
/O.CON.KPSR.WI.Y.0020.000000T0000Z-170526T1200Z/
Imperial County Southwest-
Including the city of Mountain Spring
218 AM PDT Thu May 25 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT FRIDAY...

* AFFECTED AREA...Far southwest Imperial County.

* TIMING...Now through early Friday morning.

* WINDS...West winds 25 to 35 mph with gusts to 50 mph.

* IMPACTS...Elevated winds and strong gusts may create dangerous 
  driving conditions for high profile vehicles along Interstate 
  8 west of El Centro. Locally reduced visibilities due to 
  blowing dust are also possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ566-252200-
/O.CON.KPSR.WI.Y.0020.170525T2100Z-170526T1200Z/
Imperial County West-
Including the cities of Coolidge Springs, Salton City, Winona, 
Coyote Wells, Ocotillo, and Plaster City
218 AM PDT Thu May 25 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
5 AM PDT FRIDAY...

* AFFECTED AREA...Far western Imperial County.

* TIMING...This afternoon through Friday morning.

* WINDS...West winds 25 to 35 mph with gusts to 50 mph.

* IMPACTS...Elevated winds and strong gusts may create dangerous 
  driving conditions for high profile vehicles. Locally reduced 
  visibilities due to blowing dust are also possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
420 
WWUS75 KPSR 251954
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1254 PM MST Thu May 25 2017

CAZ562-261200-
/O.CON.KPSR.WI.Y.0020.000000T0000Z-170526T1200Z/
Imperial County Southwest-
Including the city of Mountain Spring
1254 PM PDT Thu May 25 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT FRIDAY...

* AFFECTED AREA...Far southwest Imperial County.

* TIMING...Now through early Friday morning.

* WINDS...West winds 25 to 35 mph with gusts to 50 mph.

* IMPACTS...Elevated winds and strong gusts may create dangerous 
  driving conditions for high profile vehicles along Interstate 
  8 west of El Centro. Locally reduced visibilities due to 
  blowing dust are also possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ566-261200-
/O.CON.KPSR.WI.Y.0020.170525T2100Z-170526T1200Z/
Imperial County West-
Including the cities of Coolidge Springs, Salton City, Winona, 
Coyote Wells, Ocotillo, and Plaster City
1254 PM PDT Thu May 25 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT FRIDAY...

* AFFECTED AREA...Far western Imperial County.

* TIMING...This afternoon through Friday morning.

* WINDS...West winds 25 to 35 mph with gusts to 50 mph.

* IMPACTS...Elevated winds and strong gusts may create dangerous 
  driving conditions for high profile vehicles. Locally reduced 
  visibilities due to blowing dust are also possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
956 
WWUS75 KPSR 261156
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
456 AM MST Fri May 26 2017

CAZ562-261300-
/O.EXP.KPSR.WI.Y.0020.000000T0000Z-170526T1200Z/
Imperial County Southwest-
Including the city of Mountain Spring
456 AM PDT Fri May 26 2017

...WIND ADVISORY WILL EXPIRE AT 5 AM PDT EARLY THIS MORNING...

$$

CAZ566-261300-
/O.EXP.KPSR.WI.Y.0020.000000T0000Z-170526T1200Z/
Imperial County West-
Including the cities of Coolidge Springs, Salton City, Winona, 
Coyote Wells, Ocotillo, and Plaster City
456 AM PDT Fri May 26 2017

...WIND ADVISORY WILL EXPIRE AT 5 AM PDT EARLY THIS MORNING...

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at May 23, 8:23 PM PDT, 6 hours 19 minutes earlier.

Area forecast discussion, May 23, 8:23 PM PDT, 6 hours 19 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
823 PM MST Tue May 23 2017

.UPDATE...Updated aviation weather discussion...

&&

.SYNOPSIS...
High pressure moving across the region will bring one more day of
well-above normal temperatures on Wednesday, with high temperatures
once again rising well above 100 degrees at many lower desert
locations. Cooler temperatures will return by the latter portion of
the week and into the upcoming weekend as low pressure once again
moves into, and across the western US.

&&

.DISCUSSION...

Tonight through Wednesday...

Strong ridging over the Desert Southwest, that is bringing some very
warm temperatures to the region today, is expected to begin to shift
slowly to the east on Wednesday as long-wave trofing begins to dig
back southward into the western US. Current 500mb heights in the 586-
588dm are expected to begin to slowly fall on Wednesday. However,
increasing low-level southerly flow is expected to keep temperatures
elevated through the lower levels of the atmosphere through
Wednesday afternoon. Current numerical model output is indicating
that most lower desert locations will see highs once again rising
into the 105-110 degree range on Wednesday (hottest in the lower
Colorado River Valley). However, it still looks like Heatrisk levels
will be slightly lower than what we are seeing today, mainly due to
somewhat lower dewpoints. However, the usual precautions should
still be taken if outdoor activity is planned during the daylight
hours.

Thursday through next Tuesday...

Overnight Wednesday into Thursday, ridge heights will be flattened
as strong Pacific low pressure moves into the Pac NW. Trough
heights will continue to trail southward through the
Intermountain West, introducing height falls as early as Wednesday
but most noticeably late Wednesday into Thursday on the order of
3 to 5 dam. High pressure ridge will move to our east drawing a
local enhancement of the sub-tropical jet across southern CA and
into the Southwest late Wednesday into Thursday. Forecast 250mb
jet winds sample 80-90kts with surface winds forecasts nudging
into the 90th to 95th percentile GEFS reforecast ranges. Advisory
conditions may develop as early as Wednesday, but look likely for
Thursday over the Peninsular Ranges between San Diego and El
Centro with gusts of 45 mph or greater possible. Ridgetop winds
will eventually mix and expand down into the lower elevations
during the day Thursday with gusts for the western deserts ranging
30 to 35 mph. Gusts across southwest and south-central Arizona
could range 20 to 30 mph. Visibility and air quality impacts are
anticipated in the dust/sand prone areas, especially across
southeast California. Elevated winds and dry advection into the
region could also add localized fire weather concerns to the mix
for Thursday. With all the wind and height falls transitioning
into the area, high temperatures cool into the upper 90s to near
100 for Thursday and fall further for the end of the work week.

Temperatures look likely to stay below triple digit readings
through the weekend as longwave troughing holds over the region,
keeping elevated thicknesses and warmth removed from the area. A
gradual warming trend will begin Sunday and into early next week
and Pacific ridging returns warmth to the area from the west.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

No aviation weather concerns through the overnight and into
tomorrow morning with light, diurnal wind patterns. However, gusty
afternoon westerly winds are expected for the Phoenix terminals
with gusts up to 20 kts. Winds may create hazy skies and slantwise
visibility issues during the afternoon.

Southeast California/Southwest Arizona including KIPL and KBLH:

No aviation weather concerns through the overnight and into
tomorrow morning with light, diurnal wind patterns. However, gusty
afternoon westerly winds are expected with possible gusts up to
30 kts. In addition, some blowing dust may temporarily reduce
surface visibility but may also create slantwise visibility
problems during the afternoon Wednesday.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
Friday through Tuesday: Breezy southwesterly winds, with sustained
speeds ranging from 10-20 mph, can be expected area-wide on Friday.
A few gusts to 30 mph will also be possible. Temperatures will be
slightly below-normal as highs only reach the low 90s, but dry
conditions will still result in minimum RH values of 10-15 percent.
As a result, at least low-end elevated fire weather conditions look
likely.

High pressure will build over the Great Basin this weekend into
early next week, and will result in weakening winds and warmer
temperatures. High temperatures of 100-105 are forecast across the
lower deserts on Monday and Tuesday. A weak low pressure system
may also develop off the southern California coast early next
week, and advect modest amounts of moisture into eastern Arizona.
Will have to monitor for the potential for isolated thunderstorms
across the higher terrain of southern Gila County on Tuesday
afternoon, but at this point lightning potential appears low.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter reports should not be needed.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Percha/Nolte
AVIATION...Deemer
FIRE WEATHER...Rogers

Nearby

Wind Advisories in California, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.